Alert archive / Montana / Flash Flood Warnings in 1997

Flash Flood Warning 2, NWS Billings, MT

June 5, 1997Sweet Grass County, Wheatland County, Montana

NWS Billings, MT issued this flash flood warning at Jun 5, 1997, 5:29 PM MDT for Sweet Grass County, Wheatland County, Montana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 1997, 5:29 PM MDT (23:29 UTC)
Expired
Jun 5, 1997, 7:30 PM MDT
In force
2 hr
Issued by
NWS Billings, MT
Area
Whole counties

Counties Sweet Grass County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 104 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 1997-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 1997-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBIL 052330
FFWBIL
MTC097-107-060130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD AND SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
529 PM MDT THU JUN 5 1997

THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A
FLASH FLOOD AND SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL MONTANA

   ...NORTHWESTERN SWEET GRASS COUNTY

IN CENTRAL MONTANA

   ...SOUTHWESTERN WHEATLAND COUNTY
 
AT 0526 PM MDT...BILLINGS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
NEAR THE NORTHWEST CORNER OF SWEETGRASS COUNTY AND THE SOUTHWEST CORNER
OF WHEATLAND COUNTY.  THIS STORM WILL PRODUCE HEAVY RAIN AND LARGE HAIL.
THAT WAS ALSO PRODUCING FLASH FLOODING ALONG THE AMERICAN FORK...BIG
ELK...AND SWEET GRASS CREEKS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 2:08 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 5, 2:08 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
200 PM MDT THU JUN 05 1997

RAMSDIS SHOWING AREA OF OUTFLOW FROM EARLY STORMS THIS MORNING
INTERACTING WITH CONVERGENCE LINE ALONG EAST SLOPES...STORMS BEGINNING
TO DEVELOP OVER CENTRAL PORTIONS OF STATE. STORMS ALSO BEGINNING TO
DEVELOP OVER SC PORTIONS OF BIL CWA. DEWPOINTS IN 50S ACROSS THE STATE
WITH SIGNIFICANT WARMING OCCURRING OVER E PORTIONS WHERE CLOUD COVER
IS MINIMAL. TROUGH OF LOW PRESSURE HOLDING OVER CENTRAL PORTIONS OF
STATE AND MODELS PROGG TROUGH TO STAY FAIRLY STATIONARY/WAFFLE NEXT
24-48HRS KEEPING CHANCE OF SVR IN FCST FOR FRIDAY. SOUNDINGS ALSO
CONTINUE TO SHOW AIR MASS DESTABLIZING WITH 1730Z SATELLITE SOUNDING
SHOWING LIS OF -4...EXPECT THIS TO CONTINUE THRU THE EVENING HOURS AS
MAXIMUM HEATING IS REACHED. TEMPS HOWEVER WILL BE SLIGHTLY COOLER AS A
RESULT OF OUTFLOW FROM EARLIER STORMS MOVES ACROSS THE AREA AND AS
STORMS KICK IN EXPECT OUTFLOW FROM DEVELOPING STORMS TO COOL FURTHER.
RIVERS CONTINUE TO RUN FULL IN SC MT WITH LVM NOW AT RECORD LEVELS...
FLOOD WARNINGS/WATCH/ADVISORIES HAVE BEEN EXTENDED THROUGH THE WEEKEND
AND EXPECTED THUNDERSTORMS OVER THE W PORTION OF CWA TO INCREASE FLOWS
EVEN FURTHER OVER NEXT 24HRS. UPDATED FLS SENT OUT AT 1PM THIS AFTN.
TEMPS TO BE FAIRLY SIMILAR FOR FRIDAY AS SYSTEM WAFFLES AS PER ABOVE.
SPRINGER

BIL TB 055/080 055/083 057 544342
LVM .. 053/080 053/082 ... 545353
HDN .. 052/082 055/085 ... 544342
MLS .. 059/084 062/088 ... 542232
4BQ .. 054/083 058/088 ... 542232
BHK .. 056/080 058/084 ... 542232
SHR TB 051/078 053/081 055 544342

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:18 PM MDTFlash Flood WarningBYZPark, Sweet Grass2 hr
Jun 5, 5:29 PM MDTSevere Thunderstorm WarningBYZSweet Grass, Wheatland2 hr

Nearby

Flash Flood Warnings in Montana, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.